What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 24, 6:00 AM CST, 55 minutes earlier.
Area forecast discussion, Apr 24, 6:00 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
700 AM CDT Sat Apr 24 2021
.UPDATE...
MESOSCALE UPDATE.
&&
.SHORT TERM...
/Updated at 0658 AM CDT Sat Apr 24 2021/
Local mesoscale update valid through 9 am.
A surface warm front extended from a diffuse area of lower surface
pressures analyzed from Northern Mississippi west into Central
Arkansas southeast to near Meridian Mississippi and further east
to near Eufaula Alabama.
Recent heavy rainfall has helped to discourage northward movement
of the warm front into the forecast area. We continue to monitor
storms close to our southern counties for the better potential for
damaging winds, hail and isolated tornado potential.This risk is
currently maximized across our southeast counties, generally near
and south of Interstate 85 and east of Interstate 65.
Shower activity is moving out of our western counties while a line
of showers with a few thunderstorms now extends across Northern
and Central Mississippi. This activity continues to move east with
time and poses a risk for strong wind gusts with the heavier
convection. We will be monitoring this activity as it moves into
our western counties over the next hour or so, though thankfully
the atmosphere has had little time to destabilize after the
soaking rains from earlier this morning.
05
Previous short-term discussion:
/Updated at 0305 AM CDT Sat Apr 24 2021/
Widespread light to moderate rainfall is ongoing this morning
across Central Alabama, with occasional embedded lightning
strikes. A broad area of low pressure is positioned to our west,
with a warm front along the northern Gulf Coast. Mid level height
falls are occurring in response to a mid level shortwave, with
strengthening low level wind fields. Stronger storms moving
eastward near the warm front are now moving in a more
northeasterly direction, and crossing extreme southern portions
of Central Alabama. Will be watching these cells for severe
potential, as strong wind shear values are favorable for rotating
updrafts. As the warm front tries to inch northward in response to
increasing low level winds, the chance of severe storms will
increase.
The question becomes how will this activity impact the rest of
today. Rainfall north of a warm front traditionally reinforces the
cooler airmass north of the boundary, preventing the warm,
unstable airmass from lifting northward. The surface low remains
broad and second mid level shortwave begins to flatten as it
crosses the Tennessee Valley later today. However, models
continue to show the potential for airmass recovery due to a break
in activity before mid day. Most recent hi-res model runs show
that re-development occurring earlier in the morning. This would
limit the potential for the warm front to lift northward and the
coverage area of severe storms late today.
Right now, the back edge of the current rain shield will be
entering western Central Alabama around 7am, and quickly pushing
eastward. With the approach of the second shortwave, wind shear
values remain strong, with 0-6km bulk shear values greater than
60kts. We will be watching for that warm front to lift northward,
as surface low pressure becomes centered to our northwest ahead of
the second shortwave through the morning and early afternoon. If
that occurs, the chances of severe storms and storms will remain.
Will maintain the enhanced threat area for much of Central
Alabama, and watch trends through the morning.
A cold front will push rainfall to the east and end any storm
threat this evening. Temperatures remain mild, with lows tonight
in the 50s. Dry and sunny tomorrow, with highs in the 70s.
14
.LONG TERM...
/Updated at 0305 AM CDT Sat Apr 24 2021/
Sunday night through Wednesday.
A dominant deep-layer ridge will build across the eastern CONUS at
the start of the work week. Height rises and southerly low-level
flow will result in above average temperatures Monday through
Wednesday. Anticyclonic flow and very dry air will suppress rain
chances through this period with mostly clear to partly cloudy
skies. Temperatures will range from the mid 80s during the day to
upper 50s/lower 60s at night.
Wednesday night through Friday.
Highly amplified troughing will encompass much of the Central CONUS
for the second half of the week. At the surface, an elongated area
of low pressure will be situated from the Midwest into the Southern
Plains producing a large swath of eastward moving showers and
thunderstorms along a cold front while the ridge builds further into
the Atlantic. This highly dynamic system will continue to deepen as
it moves towards the Southeast and could pose a threat for severe
weather across Central AL either Thursday or Friday, but the timing
is quite uncertain at the moment.
86
&&
.AVIATION...
12Z TAF Discussion.
Widespread rainfall with embedded lightning in ending from west to
east this morning. However, expect several clusters of storms to
impact the area through this evening, and have left at least
30-40% pops in for all terminals. The first of these clusters will
be a line of weakening storms moved westward, and impacting TCL,
BHM, and EET between 12-14Z. Storms that develop, especially
during peak heating this afternoon, could be strong to severe.
Winds will remain gusty through the day. Winds will begin the
period from the east to southeast and veer to the southwest this
morning. Winds of 10-15 kts are expected with wind gusts of
20-25kts. As low level winds increase to around 40kts, periods of
enhanced LLWS will be possible at all terminals. This will be
outside of any strong winds associated with convection.
CIG and VIS reductions are expected, with MVFR cigs likely this
morning. Periods of heavier rainfall could bring vis down to
1-3SM at times. Conditions improve late in the forecast period as
a cold front moves through the area, indicated by ending rain
chances and a wind shift to the northwest.
Note: AMD NOT SKED for ANB and ASN until further notice.
14
&&
.FIRE WEATHER...
Widespread rainfall will continue through the early morning
hours, before scattered strong to severe storms are expected
through much of the day. Strong southeasterly winds will become
southwesterly today, with wind gusts of 25-30mph outside of any
convection. A cold front moves through the area tonight, with dry
conditions returning tomorrow and continuing through at least
midweek.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 73 49 73 46 83 / 90 30 0 0 0
Anniston 73 51 73 49 83 / 90 30 0 0 0
Birmingham 75 52 74 52 84 / 90 20 0 0 0
Tuscaloosa 78 53 75 51 84 / 60 10 0 0 0
Calera 75 53 73 52 82 / 80 20 0 0 0
Auburn 73 54 74 53 81 / 90 30 0 0 0
Montgomery 78 56 76 54 83 / 80 20 0 0 0
Troy 77 57 76 55 84 / 90 40 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Apr 24, 3:20 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
420 AM CDT Sat Apr 24 2021
ALZ011>015-017>050-251230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
420 AM CDT Sat Apr 24 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a risk of severe storms through 9 AM for areas in the
southeastern section of Central Alabama. The main threat appears to
be from damaging winds, but tornadoes cannot be ruled out.
A second round of strong to severe storms exists from Noon through
9PM tonight for all of Central Alabama. Large hail, damaging winds,
and tornadoes will be possible ahead of a cold front moving through
the area.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
through this evening.
In the hours before
Special weather statement, Apr 24, 3:37 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
437 AM CDT Sat Apr 24 2021
ALZ040-042-241045-
Lowndes AL-Dallas AL-
437 AM CDT Sat Apr 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND SOUTHEASTERN DALLAS
COUNTIES UNTIL 545 AM CDT...
At 437 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Camden to near Monroeville.
Movement was northeast at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Benton, Beechwood, Tyler, Dannelly Reservoir, Davenport,
Lowndes County Airport, Belknap, Dallas Lake, Logan, Calhoun,
Carlowville, Minter, Clover Hill and Farmersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3205 8686 3205 8718 3216 8729 3238 8683
3231 8682 3231 8681 3234 8677 3239 8678
3240 8672 3236 8671 3235 8668 3241 8662
3236 8660 3238 8657 3234 8654 3234 8648
3228 8648 3224 8641 3197 8640 3196 8686
TIME...MOT...LOC 0937Z 239DEG 49KT 3208 8732 3160 8736
05Special weather statement, Apr 24, 4:40 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 AM CDT Sat Apr 24 2021
ALZ040-042-241145-
Lowndes AL-Dallas AL-
540 AM CDT Sat Apr 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND SOUTHERN DALLAS
COUNTIES UNTIL 645 AM CDT...
At 539 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dannelly Reservoir to 6 miles northwest of
Peterman. Movement was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Benton, Beechwood, Tyler, Dannelly Reservoir, Davenport,
Lowndes County Airport, Belknap, Dallas Lake, Logan, Calhoun,
Carlowville, Minter, Clover Hill and Farmersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 8686 3205 8718 3208 8719 3220 8734
3222 8733 3236 8681 3231 8681 3234 8677
3237 8678 3239 8672 3235 8668 3241 8662
3236 8660 3238 8657 3234 8654 3234 8648
3228 8648 3224 8641 3197 8640 3196 8686
TIME...MOT...LOC 1039Z 255DEG 49KT 3218 8721 3164 8734
05Special weather statement, Apr 24, 5:24 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
624 AM CDT Sat Apr 24 2021
ALZ042-044-049-241200-
Pike AL-Lowndes AL-Montgomery AL-
624 AM CDT Sat Apr 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIKE...SOUTHEASTERN
LOWNDES AND MONTGOMERY COUNTIES UNTIL 700 AM CDT...
At 624 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayneville to near Greenville. Movement
was east at 60 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Southeastern Montgomery, Troy, Fort Deposit, Hayneville, Goshen,
Meadville, Pike Road, Pine Level, Dublin, Snowdoun, Grady, Sellers,
Davenport, Ramer, Pintlala, Lowndes County Airport, Strata, Naftel,
Logan and Sprague.
LAT...LON 3179 8615 3179 8620 3189 8617 3196 8618
3196 8630 3205 8631 3205 8641 3196 8641
3196 8665 3218 8660 3234 8598 3228 8592
3227 8598 3225 8600 3205 8600 3204 8597
3206 8595 3205 8592 3174 8599 3173 8615
TIME...MOT...LOC 1124Z 259DEG 52KT 3212 8657 3178 8665
05Special weather statement, Apr 24, 5:26 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
626 AM CDT Sat Apr 24 2021
ALZ049-241215-
Pike AL-
626 AM CDT Sat Apr 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
715 AM CDT...
At 625 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dozier, or 12 miles north of Andalusia, moving east at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Troy, Goshen, Mossy Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
3176 8615 3181 8598 3162 8589 3162 8618
TIME...MOT...LOC 1125Z 247DEG 46KT 3148 8643
05Special weather statement, Apr 24, 6:05 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
705 AM CDT Sat Apr 24 2021
ALZ037-038-043>050-241300-
Pike AL-Lee AL-Tallapoosa AL-Montgomery AL-Macon AL-Bullock AL-
Russell AL-Barbour AL-Elmore AL-Chambers AL-
705 AM CDT Sat Apr 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIKE...LEE...SOUTHEASTERN
ELMORE...BULLOCK...MACON...SOUTHEASTERN TALLAPOOSA...SOUTHERN
CHAMBERS...NORTHEASTERN MONTGOMERY...BARBOUR AND RUSSELL COUNTIES
UNTIL 800 AM CDT...
At 705 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eclectic to 7 miles south of Brundidge.
Movement was east at 65 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Auburn, Phenix City, Opelika, Troy, Eufaula, Tuskegee, Valley,
Lanett, Tallassee, Union Springs, Brundidge, Clio, Notasulga,
Hurtsboro, Midway, Smiths, Milstead, Smiths Station, West Point and
Clayton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3213 8506 3202 8505 3189 8513 3176 8513
3174 8521 3170 8522 3171 8541 3162 8542
3162 8589 3260 8610 3293 8520 3285 8515
3281 8517 3278 8512 3276 8514 3274 8511
3265 8511 3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 1205Z 250DEG 55KT 3256 8603 3162 8584
05NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956179, 956180, 956181, 956182, 956183, 956184, 956187, 956188, 956239, 956189, 956192, 956195, 956202, 956205, 956244, 956243, 956234, 956280, 956232, 956281, 956213, 956222, 956226, 956251, 956278, 956279.